Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 176, NWS Indianapolis, IN

August 19, 2005Parke County, Vermillion County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 19, 2005, 3:27 AM EST for Parke County, Vermillion County, Vigo County, Indiana. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 3:27 AM EST (08:27 UTC)
Expired
Aug 19, 2005, 4:00 AM EST
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Parke County, IN, Vermillion County, IN, Vigo County, IN

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:40 AM ESTTSTM WND DMG10 Ssw Newport, INTREE BLOWN DOWN ACROSS US 36
Aug 19, 3:45 AM ESTTSTM WND DMGTerre Haute, INTREE DOWN IN TERRE HAUTE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 10:25 PM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2018 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 190827
SVRIND
INC121-165-167-190900-
/O.NEW.KIND.SV.W.0176.050819T0827Z-050819T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
327 AM EST FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PARKE COUNTY IN WEST CENTRAL INDIANA
  SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA
  NORTHERN VIGO COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF TERRE HAUTE

* UNTIL 400 AM EST

* AT 322 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF DANA...OR
  ABOUT 24 MILES NORTHWEST OF TERRE HAUTE...AND MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNIVERSAL AROUND 340 AM EST
  NORTH TERRE HAUTE AROUND 345 AM EST
  ROSEDALE AROUND 350 AM EST
  SEELYVILLE AROUND 355 AM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3982 8752 3942 8753 3935 8726 3979 8724

$$
DRT
3 follow-up statements
000 
WWUS53 KIND 190842
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 AM EST FRI AUG 19 2005

INC121-165-167-190900-
/O.CON.KIND.SV.W.0176.000000T0000Z-050819T0900Z/
PARKE-VERMILLION-VIGO-
341 AM EST FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM EST FOR
NORTHERN VIGO...SOUTHWESTERN PARKE AND SOUTHERN VERMILLION
COUNTIES...

AT 339 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR UNIVERSAL...OR ABOUT
10 MILES NORTH OF TERRE HAUTE...MOVING SOUTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSEDALE AROUND 345 AM EST
  SEELYVILLE AROUND 350 AM EST
  NORTH TERRE HAUTE AROUND 350 AM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EST FRIDAY
MORNING FOR SOUTHWESTERN INDIANA.

LAT...LON 3982 8752 3942 8753 3935 8726 3979 8724

$$
DRT
000 
WWUS53 KIND 190850
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 AM EST FRI AUG 19 2005

INC121-165-167-190900-
/O.CON.KIND.SV.W.0176.000000T0000Z-050819T0900Z/
PARKE-VERMILLION-VIGO-
349 AM EST FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM EST FOR
NORTHERN VIGO...SOUTHWESTERN PARKE AND SOUTHERN VERMILLION
COUNTIES...

AT 344 AM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR CLINTON...OR ABOUT 11 MILES NORTH OF TERRE HAUTE...MOVING
SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TERRE HAUTE AT 355 AM ESTNORTH
  SEELYVILLE AROUND 400 AM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EST FRIDAY
MORNING FOR SOUTHWESTERN INDIANA.

LAT...LON 3982 8752 3942 8753 3935 8726 3979 8724

$$
DRT
000 
WWUS53 KIND 190859
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 AM EST FRI AUG 19 2005

INC121-165-167-190910-
/O.EXP.KIND.SV.W.0176.000000T0000Z-050819T0900Z/
PARKE-VERMILLION-VIGO-
400 AM EST FRI AUG 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VIGO...SOUTHWESTERN
PARKE AND SOUTHERN VERMILLION COUNTIES EXPIRES AT 400 AM EST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EST FRIDAY
MORNING FOR SOUTHWESTERN INDIANA.

LAT...LON 3982 8752 3942 8753 3935 8726 3979 8724

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:10 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 19, 2:10 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 AM EST FRI AUG 19 2005

.DISCUSSION...LOW PRES FOUND ACRS ERN WI EARLY THIS MORNING WITH A
CD FRONT STRETCHING SW TO NRN MO AND KMCI. VERY WARM AND HUMID AIR
MASS IN PLACE ACRS CENTRAL INDIANA EARLY THIS MORNING WITH DEWPOINTS
IN THE LOWER 70S. RADAR MOSAICS SHOW TSRA OVER CENTRAL IL AND
CENTRAL INDIANA. IR SAT IMAGERY SHOWS COOLING TOPS.

FCST CHALLENGE TDY WL BE POPS TDY AND TONIGHT AS WARM AIR MASS
LINGERING IN AREA.

CONFIDENCE IN NAM/GFS A BIT LOW THIS MORNING AS NEITHER MODEL HAS A
GOOD HANDLE ON THE TSRA/S STRETCHING ACRS THE AREA. 310K NAM
ISENTROPIC SFC SHOWS GOOD VV EARLY THIS MORNING PUSHING EAST ACRS
INDIANA DURG THE COURSE OF THE AM. FORECAST SOUNDINGS INDICATE VERY
WARM AND UNSTABLE AIRMASS ACRS THE AREA THIS AFTERNOON WITH GFS
INDICATING A LARGE CAPE OVR 5K J/KG...WHILE NAM IS CLOSER TO 2.5K
J/KG. LIS STILL STRONGLY UNSTABLE RANGING FROM -6 TO -8. SHUD BE
PLENTY OF SUN THIS AFTERNOON AND DAYTIME HEATING SHUD BE AN
ADDITIONAL TRIGGER. H20 IMAGERY SHOWS SURGE OF TROPICAL MOISTURE
ACRS NM AND KS AIMING AT IL AND CENTRAL INDIANA. THUS GIVEN THIS
FEEL TSRA APPEARS REASONABLE THIS AFTERNOON. GIVEN ONGOING EVENT
ACRS THE WRN AREA AND UNCERTAINLY ON WHO THESE SYSTEM WL EVOLVE...WL
NOT TRY TO TIME AFTERNOON PCPN AS TSRA COULD LINGER MUCH OF THE
NIGHT. WARMER AIR ACRS THE FA TDY WITH H8 TEMPS RISING TO A SULTRY
20C. GIVEN THESE HIGH H8 TEMPS WL LEAN A DEGREE OR TWO WARMER THAN
MAV FOR HIGHS TDY. FURTHERMORE...PARCEL TRAJECTORIES INDICATE
PARCELS ARRIVING IN CENTRAL INDIANA FROM SE MO WHERE HIGH YESTERDAY
WERE IN THE MIDDLE 90S.

TIME SECTIONS SHOW A MOIST COLUMN ACRS THE AREA TONIGHT WITH GOOD
VV. UPPER S/W PUSHING THROUGH THE UPPER MIDWEST AND AT THAT TIME. H7
LAYER SHOWS STRONG DURING PUSHING BEHIND THE CD FRONT TOWARD INDIANA
ON FRI NIGHT AND SATURDAY. CD FRONT LOOKS TO PUSH ACRS THE STATE ON
SATURDAY AFTERNOON. GIVEN MOISTURE AVAILABLE AHEAD OF THE FRONT TSRA
ARE QUITE LIKELY. BEST TIMING FOR FROPA APPEARS TO BE DURING THE
MORNING ON SATURDAY ACRS THE WRN FA...AND AFTERNOON ACRS THE ERN
AREA. WL BUMP UP POPS FROM MAV IN ACCORDANCE WITH THE FROPA. WL
STICK CLOSE TO EXPECTED DEWPOINTS FOR LOWS...MAV HANDLES THIS WELL.

COOLER AIR TO PUSH INTO THE ARE ON SAT NIGHT AND SUN AS H8 TEMPS
DROP TO NEAR 12C WITH CAA WITH A NW SFC FLOW. WL LEAN COLDER THAN
MAV HERE. CAA...CYCLONIC UPPER FLOW AND A DRY COLUMN APPEAR FOR
SUNDAY AS DRY AND COOLER AIR WORKS INTO THE STATE AROUND THE UPPER
LOW OVER ERN CANADA.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUMA
Hazardous weather outlook, Aug 18, 7:55 PM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
755 PM EST THU AUG 18 2005

INZ021-028>031-035>049-051>057-060>065-067>072-192000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
755 PM EST THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

WIDELY SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE
OVERNIGHT...ALTHOUGH IT APPEARS THAT THE THREAT FOR WIDESPREAD
ORGANIZED SEVERE STORMS IS WANING. IF ANY STORMS DO DEVELOP AND
ORGANIZE...THEY WILL HAVE THE CAPABILITY TO PRODUCE STRONG WINDS.

AREAS AFFECTED AND TIMING:

STORMS MAY DEVELOP TO THE WEST OF CENTRAL INDIANA ACROSS ILLINOIS
TONIGHT. IF SO, SOME OF THOSE STORMS COULD ORGANIZE AND MOVE EAST
INTO CENTRAL INDIANA. IF THIS OCCURS, IT WOULD BE AFTER MIDNIGHT
WITH STRONG WINDS THE MAIN THREAT.

ANOTHER POSSIBILITY IS THAT STORMS COULD MOVE INTO NORTHERN INDIANA
AND MOVE SOUTHEAST INTO PORTIONS OF CENTRAL INDIANA. IF THIS
SCENARIO OCCURS...IT WILL LIKELY IMPACT AREAS NORTH OF
CRAWFORDSVILLE TO ANDERSON LINE.  IF THIS DID OCCUR...IT WOULD ALSO
BE AFTER MIDNIGHT WITH STRONG WINDS THE MAIN THREAT.

DISCUSSION:

A STORM SYSTEM MOVING ACROSS WISCONSIN WILL DRAG A COLD FRONT TOWARD
THE AREA OVERNIGHT. SCATTERED THUNDERSTORMS MAY STILL DEVELOP AHEAD
OF THIS FRONT...MAINLY AFTER MIDNIGHT. IF ANY STORMS DEVELOP, THEY
COULD ORGANIZE AND POSE A DAMAGING WIND THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER COLD FRONT WILL DROP SOUTHEAST ACROSS CENTRAL INDIANA ON
SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF
THE FRONT ON FRIDAY THROUGH SATURDAY EVENING. SOME OF THE STORMS
COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED LATE
TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

MK/CO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:02 AM ESTSevere Thunderstorm WarningINDParke, Vermillion50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.